Minnesota, 2016

Heavy Snow in Minnesota, March 16 to 17, 2016

March 16 to 17, 2016 · NWS FGF · 3 events in 3 counties and zones

An area of surface low pressure tracked from the Central Plains northeast into Wisconsin and strengthened. Meanwhile, an inverted trough stretched out from the low back up into north central Minnesota and central Manitoba, Canada.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure tracked from the Central Plains northeast into Wisconsin and strengthened. Meanwhile, an inverted trough stretched out from the low back up into north central Minnesota and central Manitoba, Canada. Steady snowfall occurred along the trough line, mostly a heavy wet snow. By the time the snow ended, areas around Baudette, Minnesota, picked up nearly a foot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 16, 8:46 AM CST, 14 minutes earlier.

Area forecast discussion, Mar 16, 8:46 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
946 AM CDT WED MAR 16 2016

.UPDATE...
ISSUED AT947 AM CDT WED MAR 16 2016

MORNING UPDATE FOCUSES ON P-TYPE AND POPS. LIGHT SNOW REDUCING
VSBYS FROM INL-BDE AND THE WASKISH AREAS...WITH ROADS IN THE FGF
CWA WET BUT BECOMING SNOW COVERED JUST TO THE EAST IN BIRCHDALE.
WITH EAST-WEST MOVEMENT OF SNOW...WILL SEE IMPACTS ONLY INCREASE
THROUGHOUT THE DAY. HAVE HIGHLIGHTED THIS IN MORNING GRAPHICAST
AND ALSO INCREASED TO CATEGORICAL POPS IN WARNED AREAS. NO OTHER
CHANGES AT THIS TIME AS EVENT IS JUST GETTING STARTED.

UPDATE ISSUED AT 649 AM CDT WED MAR 16 2016

NO MAJOR CHANGES. BDE HAS STARTED REPORTING SOME VERY LIGHT
UNKNOWN PRECIP...THOUGH NOT MUCH ON RADAR DUE TO OVERSHOOTING.
MADE A FEW MINOR TWEAKS TO QPF/SNOW AMOUNTS TO REFLECT RECENT
SHORT RANGE MODELS...BUT OVERALL THE IDEA OF ACCUMULATING SNOW
MOVING IN AROUND MID MORNING SEEMS GOOD.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 308 AM CDT WED MAR 16 2016

PRECIP TYPE AND SNOW ACCUMULATIONS WILL BE THE FORECAST HEADACHE
FOR THE PERIOD.

BLOCKING PATTERN IS BEGINNING TO SET UP...WITH ONE DISTINCT UPPER
CIRCULATION OVER MN/WI AND ANOTHER OVER SASKATCHEWAN. THE SFC LOW
PRESSURE IS SIMILARLY DOUBLE BARRELED...WITH THE MUCH STRONGER
SOUTHERN LOW CURRENTLY IN EASTERN WI. THIS SYSTEM WILL REMAIN WELL
TO OUR EAST BUT AN INVERTED TROUGH WILL BE EXTENDING BACK INTO THE
LAKE OF THE WOODS AREA TODAY. THERE IS GOOD Q VECTOR CONVERGENCE
AND MID LEVEL FRONTOGENESIS OVER OUR NORTHEASTERN COUNTIES LATER
TODAY. THE SHORT RANGE MODELS HAVE MOST OF THE PRECIP STAYING TO
OUR EAST UNTIL AROUND 15Z OR SO...AND GIVEN THAT RADAR RETURNS
TRYING TO GET GOING OVER OUR FAR EASTERN TIER HAVE BEEN STRUGGLING
TO DO SO...THIS SEEMS REASONABLE. TEMPS ARE IN THE MID 30S...AND
EVEN WITH COOLER 925MB TEMPS COMING IN THE SFC READINGS WILL STAY
FAIRLY STEADY AND NOT TAKE A NOSEDIVE. HOWEVER...WITH INTENSE
SNOWFALL RATES AND DIABATIC COOLING THERE SHOULD BE HEAVY ENOUGH
SNOW TO OVERCOME THE WARM TEMPERATURES. WILL CONTINUE TO KEEP
AROUND 6 INCHES OF SNOW IN LAKE OF THE WOODS AND BELTRAMI
COUNTIES...AND THERE SHOULD BE A SHARP CUT OFF TODAY WITH EVEN THE
WESTERN SIDES OF THOSE COUNTIES NOT SEEING AS MUCH ACCUMULATION.
WILL KEEP THE WARNING GOING FOR OUR TWO NORTHEASTERN COUNTIES.

ANOTHER ISSUE FOR A WHILE TODAY WILL BE WIND AS THE SFC PRESSURE
GRADIENT OVER OUR SOUTHERN COUNTIES LOOKS FAIRLY TIGHT. THE BUFKIT
SOUNDING HAVE SOME GOOD MIXING AND GUSTS ABOVE 30 KTS...BUT THE
MODEL GUIDANCE IS MARGINAL AND 925MB WINDS ARE ONLY AROUND 25 TO
30 KTS. COLD AIR ADVECTION IS WEAK AND THE BEST PRESSURE
RISE/FALLS WILL BE WELL TO OUR SOUTHEAST. WILL KEEP BREEZY WINDS
IN OUR FAR SOUTH BUT WILL NOT INCLUDE ANY WIND ADVISORY AT THIS
TIME.

TONIGHT...THE INVERTED TROUGH CONTINUES AND WILL SHIFT FURTHER
BACK TO THE WEST. THINK THAT SNOW WILL MOVE FURTHER WEST TOWARDS
THE NORTHERN RED RIVER VALLEY LATER TONIGHT...BUT STILL A LOT OF
UNCERTAINTY AS TO TEMPERATURES AND HOW MUCH WILL ACCUMULATE. WILL
HAVE SOME 1 TO 3 INCH SNOW ACCUMULATIONS FOR NOW IN NORTHWESTERN
MN SURROUNDING THE WARNING...BUT WILL HOLD OFF ON ANY ADVISORY
GIVEN THE HIGH UNCERTAINTY AND THE SLOW DOWN OF THE SYSTEM. TEMPS
SHOULD SEE SOME DECENT COOLING LATER TONIGHT AND THINK THAT ALL
LOCATIONS SHOULD BE BELOW FREEZING BY THURSDAY MORNING.

THURSDAY...THE INVERTED TROUGH WILL BE WEAKENING...AND THE MODELS
ALL HAVE SOME SNOW SHOWERS CONTINUING ACROSS MUCH OF THE CWA BUT
WITH MUCH LIGHTER QPF. WILL KEEP SOME CHANCE POPS GOING BUT THINK
THE HEAVIEST ACCUMULATIONS WILL BE DONE. COLD AIR WILL CONTINUE TO
FILTER DOWN INTO THE NORTHERN PLAINS AND HIGHS SHOULD STAY IN THE
30S.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 308 AM CDT WED MAR 16 2016

THURSDAY NIGHT THROUGH FRIDAY NIGHT...SEVERAL WEAK SHORTWAVES WILL
BE MOVING THROUGH AS THE UPPER LOWS CONTINUE TO WOBBLE ACROSS THE
AREA. WILL CONTINUE TO KEEP LOW POPS FOR SNOW OR RAIN SHOWERS
GOING THROUGH MUCH THE END OF THE WEEK...BUT AMOUNTS WILL BE
MINIMAL. TEMPS WILL BE MUCH COLDER THAN RECENTLY WITH HIGHS ON
FRIDAY CLOSER TO SEASONAL AVERAGES IN THE 30S. OVERNIGHT LOWS WILL
BE LIMITED BY CLOUD COVER AND STAY MOSTLY IN THE 20S.

SATURDAY THROUGH TUESDAY...MODELS ARE IN DECENT AGREEMENT
DEPICTING NORTHWEST FLOW ALOFT AND SFC HIGH PRESSURE FOR MUCH OF THE
PERIOD. THERE IS A SIGNAL FOR A STRONGER SYSTEM TO POTENTIALLY
AFFECT THE REGION BY TUESDAY...BRINGING RAIN OR SNOW CHANCES.
TEMPERATURES WILL BE NEAR NORMAL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 649 AM CDT WED MAR 16 2016

ALL SITES ARE VFR EXCEPT KBJI...WHERE SOME MVFR CIGS HAVE ALREADY
STARTED TO MOVE IN FROM THE EAST. A RETROGRADING SYSTEM WILL BRING
THE LOWER CIGS AND SNOW INTO KBJI AND KTVF LATER THIS MORNING AND
INTO TONIGHT. KEPT VIS IN THE 2-5SM RANGE BUT WILL HAVE TO WATCH
IN CASE SNOW IS HEAVIER THAN EXPECTED. LESS CERTAIN IS HOW FAR
WEST WILL PRECIP SPREAD BY THE END OF THE PERIOD. THE WESTWARD
MOVEMENT WILL BE FAIRLY SLOW...AND MOST MODELS DO NOT REALLY HAVE
ANY PRECIP IN THE KGFK AREA UNTIL AROUND 12Z. WILL LEAVE ANY -SN
OUT FOR NOW IN THE RED RIVER VALLEY AND KDVL TAF SITES...BUT DID
INCLUDE SOME MVFR CIGS MOVING INTO KGFK THIS EVENING. KFAR AND
KDVL SHOULD STAY VFR. NORTHWEST WINDS WILL PICK UP BY MID-DAY INTO
THE 15 TO 20 KT RANGE WITH GUSTS NEAR 25 KTS. PROBABLY WILL LOSE
GUSTS BY THIS EVENING BUT WINDS WILL REMAIN BREEZY THROUGH THE
PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...WINTER STORM WARNING UNTIL 7 AM CDT THURSDAY FOR MNZ006-009-017.

&&

UPDATE...SPEICHER
SHORT TERM...JR
LONG TERM...JR/TG
AVIATION...JR
Hazardous weather outlook, Mar 16, 5:02 AM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
602 AM CDT WED MAR 16 2016

MNZ001>005-007-008-013>016-022>024-027>032-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-171115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
602 AM CDT WED MAR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SOME RAIN AND SNOW WILL BEGIN TO MOVE INTO NORTHWESTERN MINNESOTA
AND FAR NORTHEASTERN NORTH DAKOTA THIS AFTERNOON...CHANGING OVER
TO ALL SNOW TONIGHT. WITH WARM TEMPERATURES MUCH WILL MELT AS IT
HITS THE GROUND...BUT THERE COULD BE A BIT OF SLUSH ON THE ROADS
AS WELL AS A FEW INCHES OF ACCUMULATION ON GRASSY AREAS. MOTORISTS
SHOULD USE CAUTION WEDNESDAY NIGHT AS A TOUCH OF WINTER RETURNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL SNOW SHOWERS WILL CONTINUE THROUGH THURSDAY AND
FRIDAY...BUT AMOUNTS WILL BE MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOW REPORTS ARE
APPRECIATED.

MNZ006-009-017-171115-
LAKE OF THE WOODS-NORTH BELTRAMI-SOUTH BELTRAMI-
602 AM CDT WED MAR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW...AND THEN ALL SNOW WILL BEGIN TO MOVE IN FROM THE
EAST BY MID MORNING TODAY...WITH SNOW CONTINUING THROUGH WEDNESDAY
AND WEDNESDAY NIGHT. WHILE TEMPERATURES WILL BE IN THE MID
30S...SNOW RATES ARE EXPECTED TO BE FAST AND SHOULD BE FAST ENOUGH
TO ACCUMULATE ON ROADS BY THIS AFTERNOON. SNOW AMOUNTS WILL RANGE
FROM 4 TO 7 INCHES...WITH HIGHEST AMOUNTS IN THE EASTERN PORTIONS
OF LAKE OF THE WOODS AND BELTRAMI COUNTIES. VISIBILITIES WILL ALSO
BE REDUCED AS HEAVIER SNOW MOVES INTO THE AREA. DRIVING CONDITIONS
WILL BECOME DIFFICULT AND A WINTER STORM WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL SNOW SHOWERS WILL CONTINUE THROUGH THURSDAY AND
FRIDAY...BUT AMOUNTS WILL BE MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOW REPORTS ARE
APPRECIATED.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Lake of the Woods

When
March 16, 9:00 AM CST to March 17, 3:12 AM CST
Where
Lake of the Woods forecast zone
Reported by
COOP Observer
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Heavy Snow, North Beltrami

When
March 16, 9:00 AM CST to March 17, 3:12 AM CST
Where
North Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Heavy Snow, Roseau

When
March 16, 9:00 AM CST to March 17, 3:12 AM CST
Where
Roseau forecast zone
Reported by
COOP Observer
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625878, 625879, 625880.